What is Fentanyl?
Fentanyl is a synthetic opioid that was originally developed for severe pain management, as it is 50-100 times more potent than morphine. Illicitly manufactured substances like heroin and cocaine often contain fentanyl, which can lead to involuntary consumption, accidental overdoses, and death. In fact, DEA lab testing has shown that 4 out of every 5 pills laced with fentanyl contain a lethal dose (less than 0.007% of an ounce, or 2mg). This makes illicitly manufactured fentanyl a main driver of recent increases in synthetic opioid deaths (264% increase in synthetic opioid deaths in the United States from 2012-2015) (CDC, 2016).
- China Girl
- China Town
- China White
- Dance Fever
- Great Bear
- Tango and Cash
Deaths due to Fentanyl overdose are on the rise.
At the national level, 42,687 overdose deaths in 2020 involved Fentanyl, which was 53% of all overdose deaths that year. Between 2012-2018, Fentanyl overdose death rates increased 1,105% (data retrieved from https://drugabusestatistics.org/fentanyl-abuse-statistics/
21 Fentanyl deaths in El Paso County in 2019 jumped to 45 in 2020. The El Paso County coroner reported that there were a little over 60 fentanyl related deaths as of September in 2022. That number is expected to grow to 120 by January 2023.
Based on the Coroner report for El Paso county in 2020, there were 186 total drug-related accidental deaths. Broken down further, 37 of those deaths were due to Fentanyl overdose, 4 were due to Fentanyl and Heroin combined, and 6 were caused by Fentanyl mixed with prescription opioids. In all, 85% of accidental opioid deaths in El Paso County in 2020 were caused by Heroin or Fentanyl
Why is Fentanyl so dangerous?
Fentanyl is often mixed into other substances, such as prescription medications like Xanax. This can be dangerous because individuals often consume fentanyl without knowing it or meaning to, which can result in accidental overdoses or death.
So remember: any pill or drug sold on the internet, on the streets or by a person you know could contain a potentially lethal dose of fentanyl.
Experts consider 2 mg of fentanyl to be lethal, but many counterfeit pills contain up to 5 mg (more than twice the lethal dose). Check out the image to the side for scale to see how small of an amount 2 mg of fentanyl truly is.
How to protect yourself against Fentanyl
- Know the signs of overdose
- Small, constricted pupils
- Cold and clammy skin
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Blue or purple fingernails, lips, hands, and skin
- Choking or gurgling sounds
- Never take medications that are not prescribed to you, as counterfeit pills can be lethal
- Test your medications with Fentanyl testing strips
- Never use drugs when...
- You haven’t eaten or have an empty stomach
- You’re alone or behind locked doors (in other words, make sure there is another person there to respond in the event that an overdose occurs)
- Have Naloxone or Narcan available and ready to use in the event of an overdose
- Avoid mixing drugs
What to do if you’re with someone who may be overdosing
- Call 911 (or UCCS Police if you are on campus)
- Administer Narcan
- Try to stimulate the person to keep them awake and breathing
- Lay the person on their side to prevent choking
- Stay with them until help arrives
- Remember the Good Samaritan Provision
- "Students who seek medical assistance for themselves or another person who is intoxicated due to alcohol or other drugs, will not be subject to university disciplinary action, except when it has been determined that another violation of the Code of Conduct has occurred.”
Resources available for students